Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Birmingham, AL

May 28, 2017Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2017, 12:50 AM CDT for Marion County, Alabama. It was in force for 70 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 12:50 AM CDT (05:50 UTC)
Expired
May 28, 2017, 2:00 AM CDT
In force
70 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:20 AM CDTTSTM WND DMG1 W Hackleburg, ALMETAL OUTBUILDING BLOW DOWN AND ACROSS CR 345. SAME AREA AS MOBILE HOME DAMAGE PREVIOUSLY REPORTED.
May 28, 1:20 AM CDTTSTM WND DMGHackleburg, ALWIND DAMAGE TO A MOBILE HOME. UNDERPINNING BLOWN OUT AND AWAY FROM HOME.
May 28, 1:20 AM CDTTSTM WND DMGHamilton, ALDAMAGE REPORTED THROUGHOUT THE CITY OF HAMILTON, INCLUDING TREES DOWN AND STRUCTURE DAMAGE TO BUILDINGS ALONG MILITARY STREET. ALSO, TREES REPORTED DOWN ACROSS MARION COUNTY.
May 28, 1:20 AM CDTTSTM WND DMGHamilton, ALNUMEROUS TREES AND POWERLINES DOWN AROUND HAMILTON. SIGNIFICANT DAMAGE TO SEVERAL BUILDINGS ALONG MILITARY ST, INCLUDING A ROOF BLOWN OFF.
May 28, 1:20 AM CDTTSTM WND DMGHamilton, ALTREE ON HOME WITH ENTRAPMENT. CHILD SAFELY REMOVED FROM HOME. NO INJURIES.
May 28, 1:20 AM CDTTSTM WND DMGHamilton, ALNUMEROUS TREES AND POWERLINES DOWN AROUND HAMILTON.
May 28, 1:20 AM CDTTSTM WND GST 69Hamilton, ALMEASURED WIND GUST OF 69 MPH ASSOCIATED WITH SIGNIFICANT DAMAGE IN AND AROUND HAMILTON.
May 28, 1:27 AM CDTTSTM WND DMGBear Creek, ALTREES DOWN IN BEAR CREEK VIA SOCIAL MEDIA. TIME BASED ON RADAR.
May 28, 1:33 AM CDTTSTM WND DMG1 Wsw Haleyville, ALTREES AND POWER LINES DOWN IN AND AROUND THE CITY OF HALEYVILLE. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 9:07 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS54 KBMX 280550
SVRBMX
ALC093-280700-
/O.NEW.KBMX.SV.W.0124.170528T0550Z-170528T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1250 AM CDT SUN MAY 28 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Marion County in northwestern Alabama...

* Until 200 AM CDT

* At 1249 AM CDT, severe thunderstorms were located along a line
  extending from near Tombigbee State Park to 7 miles northeast of
  Red Bay, moving southeast at 50 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen 
  Allen, Gu-Win, Weston, Brinn, Lake Buttahatchee, Bear Creek, Twin, 
  Tucker, Rankin Fite Airport, Marion County Public Lake, Piney 
  Grove, Tessner, Shottsville and Pearces Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across northern Mississippi. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! 
&&

LAT...LON 3430 8763 3392 8764 3392 8795 3402 8795
      3402 8799 3405 8799 3406 8821 3432 8818
TIME...MOT...LOC 0549Z 312DEG 45KT 3432 8861 3451 8806 

HAIL...<.75IN
WIND...70MPH
 
$$

32/Davis
3 follow-up statements
888 
WWUS54 KBMX 280611
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
111 AM CDT SUN MAY 28 2017

ALC093-280700-
/O.CON.KBMX.SV.W.0124.000000T0000Z-170528T0700Z/
Marion AL-
111 AM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR MARION COUNTY...

At 111 AM CDT, severe thunderstorms were located along a line
extending from near New Salem to near Hackleburg, moving southeast at
55 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-
Win, Weston, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Rankin Fite Airport, Marion County Public Lake, Piney Grove, Tessner,
Shottsville and Pearces Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 3430 8763 3392 8764 3392 8795 3402 8795
      3402 8799 3405 8799 3406 8821 3432 8818
TIME...MOT...LOC 0611Z 311DEG 47KT 3412 8829 3434 8783 

HAIL...<.75IN
WIND...70MPH
 
$$

32/Davis
009 
WWUS54 KBMX 280630
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
130 AM CDT SUN MAY 28 2017

ALC093-280700-
/O.CON.KBMX.SV.W.0124.000000T0000Z-170528T0700Z/
Marion AL-
130 AM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR MARION COUNTY...

At 130 AM CDT, severe thunderstorms were located along a line
extending from near Crews to near Haleyville, moving southeast at 50
mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen 
Allen, Gu-Win, Weston, Brinn, Lake Buttahatchee, Bear Creek, Twin, 
Tucker, Rankin Fite Airport, Marion County Public Lake, Piney Grove, 
Tessner, Shottsville and Pearces Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 3430 8763 3392 8764 3392 8795 3402 8795
      3402 8799 3405 8799 3406 8821 3432 8818
TIME...MOT...LOC 0630Z 312DEG 45KT 3398 8810 3420 8764 

HAIL...<.75IN
WIND...70MPH
 
$$

32/Davis
571 
WWUS54 KBMX 280646
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
146 AM CDT SUN MAY 28 2017

ALC093-280700-
/O.CON.KBMX.SV.W.0124.000000T0000Z-170528T0700Z/
Marion AL-
146 AM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR MARION COUNTY...

At 146 AM CDT, severe thunderstorms were located along a line
extending from near Bluff to near Lynn, moving southeast at 50 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Brilliant, Glen Allen, Gu-
Win, Brinn, Weston, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Pearces Mill, Rankin Fite Airport, Texas, Byrd, Marion County Public
Lake, Piney Grove and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 3430 8763 3392 8764 3392 8795 3402 8795
      3402 8799 3405 8799 3406 8821 3418 8801
TIME...MOT...LOC 0646Z 312DEG 45KT 3386 8795 3408 8749 

HAIL...<.75IN
WIND...70MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:31 AM CDT, 19 minutes earlier.

Area forecast discussion, May 28, 12:31 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1231 AM CDT Sun May 28 2017

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
Tonight.

Confidence is increasing now that showers and thunderstorms will
begin to impact the area more tonight than this afternoon, so have
removed the severe potential for this afternoon but added it in
for tonight through the overnight hours as the next system moves
into the region. Again activity will develop north and west of the
area so to what extent will it hold together will determine the
extent of the strong to to isolated severe storms. The HRRR has
been hinting at this for several hourly runs and now the ARW is on
board with the activity. Still some uncertainties with the
activity as it will be outflow driven. As for the models the HRRR
does have the best handle on current activity and again has for
several runs now, so will adjust the forecast to closely represent
the HRRR.

16

.LONG TERM...
Sunday through Friday.

The forecast for Sunday will largely hinge on the MCS expected to
approach the area from the northwest late tonight. General
consensus from the latest CAMs is that a chance of isolated to
scattered showers and storms will linger for a couple hours past
12Z as an outflow boundary moves in. These would likely be in a
weakened state due to the time of day and the continued presence
of strong mid-level capping over the area associated with a strong
EML. This outflow boundary would need to be watched for additional
re-development of showers and storms later in the day, but latest
guidance suggests it will retreat north of the forecast area by
afternoon. This would leave the forecast area in a capped air
mass with a lack of forcing to break the cap during the afternoon,
as 700 mb temperatures will remain around +10-11C with dry air
also present at mid-levels and the front well off to the west. For
the late afternoon, will leave just a slight chances of an
isolated shower/storm across the northern half of Central Alabama.
If a storm develops in the afternoon, it would likely be strong
to severe with hail/wind given high CAPE, steep mid-level lapse
rates, and 35-45 kts of 0-6 km bulk shear. But, confidence in
development is too low to include in the HWO at this time.

Greater chances of showers and storms will come after sunset
Sunday night, more likely some time after the 10pm-midnight
timeframe. A decelerating cold front will move in from the
northwest, extending southwestward from low pressure over the
Great Lakes. Weak height falls will occur as the trough over the
north-central US causes the Gulf ridge to be suppressed eastward,
and the forecast area will begin to feel the influence of the
right entrance region of a jet streak over the Ohio Valley.  This
upper-level forcing will result in cooling at 700 mb and allow
the cap to weaken. Will keep an eye on this late Sunday night
period for any strong to severe threat given the instability still
present, but time of day will not be particularly favorable and
bulk shear somewhat marginal.

Numerous showers and thunderstorms are expected for Memorial Day
in the southwest to northeast oriented moisture axis along and
south of the front which will have stalled. These will be aided by
weak shortwaves in the southwest flow aloft to the south of the
strong upper low over the Great Lakes. Strong storms will continue
to be possible, and an isolated severe storm cannot be ruled out.
0-6 km bulk shear values will be marginal at 25-35 kts, mid-
level lapse rates will be weakening, and profiles will be
fairly saturated. Ongoing precipitation may also hamper
destabilization. Therefore, chances of an organized threat are too
low to mention in the HWO at this time.

The forecast area will remain in the moisture axis south of the
old front Tuesday and Wednesday with continued cyclonic upper-
level flow south of the upper low lifting into Ontario. Scattered
showers and storms will continue across the area, with the best
chances around peak heating. For the rest of the week, the upper
low will continue to lift northeastward while ridging develops
over the Plains. A few southern stream waves will try to under-cut
the ridge. A warm and humid air mass will remain in place over
Central Alabama, with continued summertime afternoon scattered
showers and thunderstorms.

32/Davis

&&

.AVIATION...
06Z TAF Discussion.

There will be two primary aviation weather concerns in the short
term. A line of intense thunderstorms with strong winds will move
across north central Alabama through 10z. The strongest part of
the convective line was currently over northern Mississippi and
will track across the northern half of Alabama during the
overnight hours. Wind gusts up to 50 knots are possible along the
leading edge of the line. The other area of concern is an area of
low cigs along the Gulf Coast spreading rapidly northward. The
cigs have bases arnd 1500 feet agl and will spread into KMGM and
KTOI by 08z. The convective line to the north may reach the
northern TAF sites before the low cigs can spread this far north.
Conds should improve after 15z as an upper level inversion spreads
back over the area during the day Sunday and limits convective
activity.

58/rose

&&

.FIRE WEATHER...

A few showers and storms will be possible across the north through
Sunday, but most areas will remain warm and dry. The best rain
chances hold off until Sunday night into Monday when the next
upper level system and surface front approach. Critical fire
weather conditions are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  69  81  65  80 /  40  60  60  40  50
Anniston    87  69  83  66  79 /  30  50  60  40  60
Birmingham  88  71  83  68  80 /  40  60  60  50  60
Tuscaloosa  89  71  84  67  82 /  30  60  70  50  60
Calera      88  71  83  67  80 /  20  60  70  50  60
Auburn      87  71  84  68  81 /  10  30  60  30  40
Montgomery  90  73  87  68  83 /  10  30  60  40  50
Troy        90  71  86  67  84 /  10  20  60  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 27, 8:22 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
822 PM CDT Sat May 27 2017

ALZ011>015-017>050-290430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
822 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Through Tonight.

Damaging straight line winds and large hail are possible after
midnight across north central Alabama, as far south as the I-20
corridor. A line of strong to severe thunderstorms will push
southward out of Tennessee later this evening and across north
Alabama during the overnight hours. Areas that will see the highest
chances for severe weather will include areas along and north of a
line from Millport to Pinson to Anniston.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
later tonight across north Central Alabama.

In the hours before

Special weather statement, May 27, 10:49 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
1049 PM CDT SAT MAY 27 2017

ALZ020-280500-
Cherokee AL-
1049 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL MIDNIGHT
CDT...

At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Section to 10 miles west of Trion.
Movement was southeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Forney,
Centre Municipal Airport, Leesburg, Sand Rock, Gaylesville, Tennala,
Cherokee Rock Village, Pleasant Gap, Cornwall Furnace Park, Blanche,
Little River Falls, Slackland, Weiss Lake, Moshat, Ball Flat, Coloma
and Weiss Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3397 8540 3396 8549 3394 8550 3394 8553
      3396 8554 3397 8574 3410 8580 3412 8579
      3413 8580 3411 8584 3424 8584 3424 8581
      3426 8581 3426 8577 3436 8566 3437 8563
      3440 8563 3444 8558 3449 8557 3453 8552
TIME...MOT...LOC 0349Z 328DEG 34KT 3456 8607 3459 8549

32/Davis
Special weather statement, May 27, 11:42 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1142 PM CDT SAT MAY 27 2017

ALZ017-018-280515-
Etowah AL-Blount AL-
1142 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND NORTHERN
ETOWAH COUNTIES UNTIL 1215 AM CDT...

At 1141 PM CDT, Doppler radar was tracking an outflow boundary well
ahead of thunderstorms along a line extending from near Arab to
Cherokee Rock Village. Movement was south at 30 mph.

Winds up to 40 mph will be possible with this outflow boundary.

Locations impacted include...
Gadsden, Hokes Bluff, Blountsville, Sardis City, Snead, Susan Moore,
Walnut Grove, Reece City, McLarty, Ballplay, Tabor Road, Aurora,
Strawberry, Noccalula Falls, Brooksville, Ridgeville, Howelton,
Crudup, Mountainboro and Keener.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3410 8630 3418 8619 3419 8611 3420 8610
      3420 8584 3411 8584 3412 8579 3410 8580
      3400 8574 3410 8658 3417 8657 3419 8655
      3420 8655 3425 8652 3426 8649 3426 8645
TIME...MOT...LOC 0441Z 356DEG 24KT 3430 8657 3421 8582

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:49 PM CDTSpecial Weather StatementBMXCherokee71 min
May 27, 11:42 PM CDTSpecial Weather StatementBMXEtowah33 min
May 28, 1:09 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar81 min
May 28, 1:21 AM CDTSevere Thunderstorm WarningBMXWalker, Winston69 min
May 28, 1:41 AM CDTSpecial Weather StatementBMXDeKalb34 min
May 28, 2:13 AM CDTSpecial Weather StatementBMXPickens, Tuscaloosa77 min
May 28, 2:22 AM CDTSevere Thunderstorm WarningBMXBlount53 min
May 28, 2:28 AM CDTSevere Thunderstorm WarningBMXJefferson, Walker77 min
May 28, 2:47 AM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair58 min
May 28, 3:09 AM CDTSpecial Weather StatementBMXCherokee51 min
May 28, 3:19 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee56 min
May 28, 3:34 AM CDTSpecial Weather StatementBMXTalladega56 min
May 28, 3:40 AM CDTSevere Thunderstorm WarningBMXCleburne50 min
May 28, 4:08 AM CDTSpecial Weather StatementBMXClay, Randolph67 min
May 28, 12:38 PM CDTSpecial Weather StatementBMXPike52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.